Announcement

Collapse
No announcement yet.

Amitryptiline and Weight Gain

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Amitryptiline and Weight Gain

    I was diagnosed in 2003 with IC. I had suffered from alleged bladder and kidney infections my entire life until they realized that the problem was not infections but IC.

    My uro put me on Lexipro and Elmiron for a year and then, I went into remission for about a year. I began having problems again in 2005 and they added Usept to my meds.

    I again went about a year with no problems but then in October of 2006 began having chronic pain again. My meds were changed to Elmiron 2x per day, Effexor and Amitryptline. I did see some help in the first 4 months and my IC not only felt better, but my 6-7 migraines a month reduced to 1 or none per month. My doc also prescribed a low dose of WellButrin to counter the lack of sex drive caused by the Effexor.

    Now, several months later I'm still not getting the migraines and I do have my sex drive back, but I have gained a total of 25 pounds since October and it takes me a good 30 minutes to wake up every morning. I take all my meds at night yet still feel tired during the day.

    I think its the amitryptiline that is causing the weight gain and tiredness. I went off it for a week and lost some weight immediately and slept normally, however my chronic pain came back and I know I absolutely have to have something for the pain management.

    Can any of you relate to what I'm saying and offer any insight on other meds that could be used for the pain management?


    Thanks
    Cyndi (age 40) work full time, travel for my business which I own, mother of two boys 8 and 14.

  • #2
    First of all, I want to welcome you to the ICN. I think you will find alot of help and support here.

    Regarding Elavil, yes, it weight gain is a common side effect. Many of us have struggled with that as a result of taking it. I just hate to see you give it up when it seems to be helping you so much, but I definately understand.

    There are lots and lots of meds that you can still try. But, to me, the most obvious one for you to consider would be Topamax. It is in the family of neuropathic meds, it is frequently r/xed for pain mgmt, migraines and often for depression. It also often has a lovely bonus of causing weight loss in lots of patients b/c it depresses the appetite. Nice, huh?!!

    There are other meds in the same class as the Topamax, if you cant take it for some reason. Your Dr. may think another one might be better for your conditions. Other common neuropathic meds are Lyrica, Keppra, and Neurontin. But, Lyrica and Neurontin also frequently (but not always) have the side effect of weight gain too. So, if you try those, keep that in mind. Again, it doesnt happen to everyone, and might not to you, but thought I'd mention it, so if it did, you wouldnt think you were crazy!

    If daytime drowsiness continues to be a problem for you (if you go off Elavil), you might also ask your Dr. about Provigil. It is a med often given to swing shift workers, narcolepsy pts, and also others who experiance daytime drowsiness as a side effect of meds or other conditions. As you can see from my signature, I am on a ton of meds, several of which cause drowsiness. My current meds that cause drowsiness are Elavil, Zanaflex, Lortab, Morphine, Lyrica, and Phenegrin, (that's just to name a few!) I dont think I'd EVER be able to stay awake in the daytime if it werent for Provigil!!! Anyway, if things dont get better for you after quitting the Elavil, you might want to ask your Dr. about it, or see if he/she has any other med suggestions that might help you.

    There are tons of other things that can help with pain, including meds and treatments and the IC Diet. You might want to check out the Patient Handbook, if you havent already done so. IT is located here: http://www.ic-network.com/handbook/

    I hope this helps you some! Again, to the ICN!

    Hugs,
    Amy

    Comment


    • #3

      OH YES!! I can relate...I started elavil in December of 06. I have gained 20 pounds, But I knew it was a major side affect because I had been on it before, but my pain level is down to about a 2 on good days. I have thought about going off of it, but I am just to scared that the pain will come back, so I had to choose between pain or weight.. I cannot handle the pain so I decided to stay on Elavil.. But I am cutting back on my carbs, This is so hard for me being that Elavil makes you crave sweets, But I have to try..I wish I could tell you there is a quick fix but I am sorry there isnt..Like me I guess its just a personal decision whether to stay on it or not...
      Hugs
      Ronda

      ONE Second, ONE Bite, ONE Breath, ONE Pill, ONE Minute, ONE Teardrop, ONE Hour, ONE Sip.. ONE DAY! I will Prevail from this disease! IC Hoping for a Cure!


      Link to Patient Handbook:
      http://www.ic-network.com/handbook/

      Diet Reference Sheet:
      http://www.ic-network.com/diet/icndi...tsheet0909.pdf

      Meds For IC: Lyrica-25mg Glucosamine-500 MSM-500mg, Prosed Ds -When Flaring

      Other Meds: Levlite- Continious Birtcontrol, Micardis-40mg for High Blood Pressure

      Meds I have Tried:
      Topamax,Tofranil, Elmiron, Atarax, Cymbalta, Elavil, Enablex, Detral La, Prydium.
      Lexapro< Bad reaction to this med!
      Intstills, could not continue them due to some kind of reaction after 3rd instill. Tasted the lidocaine in my mouth, tongue and lips went numb then went into what seemed like a panic attack. Shaking, racing heart, tingling face/head, blood pressure shot up..

      Dx With IC in Nov 2006 with Hydro/Cysto
      Hydro/Cysto Caused Bladder to Rupture.

      Other Dxs-Vulvodynia,Fibro, Endo, IBS, HPV, Migraines, Spastic Colon, Mild Dysplasia.



      ICN Volunteers are not medical authorities nor do we offer medical advice. In all cases, we strongly encourage you to discuss your medical treatment with your personal medical care provider. Only they can, and should, give medical recommendations to you.

      Comment


      • #4
        I agree also, I have gained 15 to 20 pounds. I didn't know that elavil makes you crave sweets I just thought I was going crazy with junk food. no wonder.
        I have pain in my ureathra and some in the bladder. at first the elavil helped but then stopped seems like everything does that with me. My Dr. still wants me to stay on it he says it does other things for my pelvic floor even though I don't think it does. I hate being so tired and lazy feeling. I am trying to exercise everyday. Things just can't be easy for us. I am going to ask him about Topamax at my next appt.
        IC/IBS Hopeful : I had my bladder removed on September 29, 2008 for me but I am also so happy I have no regrets

        Comment


        • #5
          Yes, I gained 1 pound a day when I took it. Stopped it after only one week.

          Comment


          • #6
            I've gained a good 15 pounds since taking it.. im bigger now then i was after i had my son.. im he biggest ive ever been...always have the munchies... feels like you have no control over your eating.. BUT to me it's sooo WORTH IT the pain isn't as bad.. and to me its worth it... its not your fault your gaining weight.. its not like you can control it... Your not alone

            Comment

            Working...
            X